Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Pocatello, ID

August 3, 2002Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 3, 2002, 5:33 PM MDT for Butte County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 5:33 PM MDT (23:33 UTC)
Expired
Aug 3, 2002, 6:30 PM MDT
In force
57 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Butte County, ID

The radar

The Pocatello radar (KSFX), 78 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:04 PM MDTThunderstorm Wind 54 MCentral Portion, IDNaval Reactor Facility Mesonet site at the Idaho National Environmental and Engineering Laboratory reported 54 KT wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS55 KPIH 032333
SVRPIH
IDC023-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
531 PM MDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BUTTE COUNTY IN SOUTHEAST IDAHO

* UNTIL 630 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF ARCO...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCO AT 605 PM MDT
  BUTTE CITY AT 610 PM MDT
  8 MILES SOUTHEAST OF MOORE AT 615 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4349 11366 4336 11349 4372 11290 4391 11316

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM MDT, 2 hours 38 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
255 PM MDT SAT AUG 3 2002

LOW PRESSURE SYSTEM REDEVELOPING SOUTHWARD ALONG THE WASHINGTON COAST
WITH FLOW ALOFT OVER SOUTHEAST IDAHO BACKING TO SOUTHWEST.  ONE
EMBEDDED DISTURBANCE IN THIS FLOW TRIGGERING SCATTERED LIGHT RAIN
SHOWERS AND ISOLATED THUNDERSTORMS FROM NEAR AMERICAN FALLS TO ISLAND
PARK.  THESE SHOWERS WILL MOVE NORTHEAST THROUGH MID AFTERNOON.
SECOND DISTURBANCE IN WESTERN NEVADA MOVING THIS WAY AND WILL REACH
FORECAST AREA LATER THIS EVENING.  RADAR AND SATELLITE INDICATED
THUNDERSTORMS DEVELOPING IN OWYHEE COUNTY AT THE MOMENT.  EXPECT
SHOWERS TO TRACK FROM TWIN FALLS AREA TO ISLAND PARK BETWEEN 600 PM
AND MIDNIGHT.  LITTLE IN THE WAY OF MEASURABLE RAIN REPORTED SO FAR.
EMBEDDED FEATURES SUPPORTED BY CAPE 300 TO 700 J/KG THIS AFTERNOON AND
SOME SPEED DIVERGENCE ALOFT THAT APPEARS TO INCREASE AS JET SKIRTS
ALONG THROUGH SOUTHERN CANADA. 12Z 700 AND 500MB PLOTS INDICATED SOME
WARM ADVECTION THAT MESOETA PICKS UP ON AND STABILIZES AIRMASS SOME
DURING THE AFTERNOON.  TOWARDS MIDNIGHT TONIGHT H3 65KT JET
MAX ALSO MOVES UP THROUGH CENTRAL NEVADA. PER ETA AND MESOETA SHOWERS
LINGER THROUGH AROUND MID DAY SUNDAY WITH AIRMASS BEGINNING TO DRY OUT
DURING THE AFTERNOON.

EXTENDED MODELS STILL SHEAR LOW OFF WASHINGTON COAST TO THE NORTHEAST
TUESDAY AND WEDNESDAY.  LITTLE MOVEMENT OF THIS TROUGH INLAND BUT JUST
ENOUGH SHIFT IN PATTERN TO PLACE SOUTHEAST IDAHO IN DRY POCKET BETWEEN
TROUGH AND MONSOON MOISTURE ANGLED THROUGH FOUR CORNERS AND COLORADO.
WITH TROUGH LIFTING NORTHEAST...AVN/MRF TRIES TO BUILD RIDGE BACK TO
THE WEST AROUND THURSDAY.  COULD BE SLIGHT CHANCE OF THUNDERSTORMS IN
SOUTHEAST CORNER OF CWA.  WILL KEEP FORECAST JUST PARTLY CLOUDY FOR
NOW. SURVICK

.KSFX...OPERATIONAL...VCP 21.

BYI 58/87/56/84 3210

.PIH...NONE.

PIH BB 055/088 052/087 052 08321

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:46 PM MDTTornado WarningPIHBlaine, Minidoka29 min
Aug 3, 5:19 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Power41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.